We agree with Dr. Quante that the pharmacological etiology of hyponatremia is of crucial importance, especially as iatrogenic causes can be influenced and avoided most easily.
Due to multimorbidity and polypharmacy, a multifactorial genesis of hyponatremia is common in geriatric patients.
Both in out-patients (1) as well as in hospital in-patients with severe hyponatremia (2), a multifactorial etiology was found in more than 50% of patients. Even though the etiology was not the focus of our study, we documented all medications of the included patients and compared the groups for medications that potentially induce hyponatremia. (3).
We obviously cannot confirm causality by using this method, but our study confirmed the strong association of thiazides with hyponatremia (use of thiazide diuretics in 26% of patients in the hyponatremia group versus 14% in the control group, P=0.017). By contrast, the use of ACE inhibitors or AT1 antagonists was identical in both groups: 67%.
In the group of patients who were being treated with thiazide diuretics (4) the proportions of patients who received concomitant treatment with ACE inhibitors or AT1 blockers did not differ (30%/36% versus 17%/19%, P=0.70). Antidepressants were often used (23% versus 26%, P=0.58) in both groups, whereas neuroleptics/antipsychotics were used less often (16% versus 15%, P=0.74).
We unreservedly support Dr. Quante’s plea for a careful risk-benefit analysis in the pharmacotherapy of older persons.
Especially regarding the population of gerontopsychiatric patients that he mentioned, it is important to not treat the symptoms of hyponatremia—such as agitation, anxiety, confusional state, or depressiveness—with the very medications that might sustain the hyponatremia (antipsychotics/neuroleptics, SSRIs, or tricyclic antidepressants).
Footnotes
Conflict of interest statement
The authors of both contributions declare that no conflict of interest exists.
References
- 1.Tasdemir V, Oguz AK, Sayin I, Ergung I. Hyponatremia in the outpatient setting: clinical characteristics, risk factors, and outcome. Int Urol Nephrol. 2015;47:1977–1983. doi: 10.1007/s11255-015-1134-6. [DOI] [PubMed] [Google Scholar]
- 2.Shapiro DS, Sonnenblick M, Galperin I, Melkonyan L, Munter G. Severe hyponatraemia in elderly hospitalized patients: prevalence, aetiology and outcome. Intern Med J. 2010;40:574–580. doi: 10.1111/j.1445-5994.2010.02217.x. [DOI] [PubMed] [Google Scholar]
- 3.Zieschang T, Wolf M, Vellappallil T, Uhlmann L, Oster P, Kopf D. The association of hyponatremia, risk of confusional state, and mortality—a prospective controlled longitudinal study in older patients. Dtsch Arztebl Int. 2016;113:855–862. doi: 10.3238/arztebl.2016.0855. [DOI] [PMC free article] [PubMed] [Google Scholar]
- 4.Rastogi D, Pelter MA, Deamer RL. Evaluations of hospitalizations associated with thiazide-associated hyponatremia. J Clin Hypertens. 2012;14:158–164. doi: 10.1111/j.1751-7176.2011.00575.x. [DOI] [PMC free article] [PubMed] [Google Scholar]
